Alert archive / Alabama / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 351, NWS Birmingham, AL

August 26, 2002Chambers County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 26, 2002, 5:18 PM CDT for Chambers County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2002, 5:18 PM CDT (22:18 UTC)
Expired
Aug 26, 2002, 6:00 PM CDT
In force
42 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Chambers County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2002-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 615 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2002-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

588 
WUUS54 KBMX 262218
SVRBHM
ALC017-262300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
517 PM CDT MON AUG 26 2002

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAMBERS COUNTY IN EAST CENTRAL ALABAMA

* UNTIL 600 PM CDT

* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF LAFAYETTE...MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...FIVE POINTS
  AND LANETT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT
DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3286 8558 3273 8545 3287 8518 3310 8524

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:40 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 26, 2:40 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
240 PM CDT MON AUG 26 2002

UPPER LOW CENTERED OVER SOUTHERN KENTUCKY WILL CONTINUE TO SLOWLY
RETOGRADE TO THE WEST/SOUTHWEST THE NEXT SEVERAL DAYS BECOMING
CENTERED OVER THE WESTERN SECTIONS OF THE AREA BY THURSDAY.  UPPER
LOW WILL THEN SHIFT WEST OF THE AREA FOR THE WEEKEND...ALLOWING
SOUTHERLY FLOW TO INCREASE THROUGH LABOR DAY.

AS EVIDENCED BY THE RADAR THIS AFTERNOON IT IS GOING TO BE DIFFICULT
TO PINPOINT THE BEST AREAS OF CONVECTION AS UPPER LOW PIVOTS TO
THE SOUTHWEST AND WEAK IMPULSES MOVE THROUGH THE AREA.  BELIEVE THE
BEST SOLUTION WILL BE TO GO WITH CHANCE POPS EACH DAY DURING PEAK
HEATING HOURS AND ISOLATED WORDING DURING THE EVENING HOURS AT ALL
LOCATIONS.

TEMPERATURES WILL CONTINUE TO BE NEAR SEASONAL NORMALS.

HSV 66/87/66/87/66 23231
BHM 67/89/67/89/67 23231
MGM 69/90/68/90/69 13131

.BHM...NONE.

In the hours before

Special weather statement, Aug 26, 1:23 PM CDT, 3 hours 55 minutes before
ALZ001>050-262030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
123 PM CDT MON AUG 26 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

COLD AIR ALOFT...WITH WARM AND MOIST AIR NEAR THE SURFACE...WILL
RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ACROSS MUCH
OF THE AREA.  THE GREATEST INSTABILITY THIS AFTERNOON IS SETTING UP
IN NORTHEASTERN ALABAMA...WHERE THE COLDEST UPPER AIR RESIDES...AND
IN THE VICINITY OF AN UPPER LEVEL LOW PRESSURE SYSTEM.  SOME STORMS
COULD BECOME STRONG...AND REACH SEVERE CRITERIA THIS AFTERNOON.
GUSTY WINDS AND LARGE HAIL ARE POSSIBLE WITH THESE STORMS...AS WELL
AS FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING.  ELSEWHERE
ACROSS THE FORECAST AREA...ISOLATED TO SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...WITH A LOWER
THREAT OF SEVERE WEATHER.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS SHOULD BE
PREPARED FOR THE POSSIBILITY OF ISOLATED SEVERE WEATHER EVENTS...
ESPECIALLY IN NORTHEASTERN ALABAMA.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...4
BIRMINGHAM...3
MONTGOMERY...3
Local storm report, Aug 26, 4:46 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    ANDERSON                  AL   WIND DAMAGE
08/26/02   LAUDERDALE                     2 TREES DOWN
Local storm report, Aug 26, 4:47 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
447 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    SARDIS CITY               AL   0.25 IN HAIL
08/26/02   ETOWAH
Local storm report, Aug 26, 4:52 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
452 PM CDT MON AUG 26 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    SARDIS CITY               AL   0.25 IN HAIL
08/26/02   ETOWAH

0355 PM    WHITESBURG                AL   0.25 IN HAIL
08/26/02   MADISON                        231 AT TENNESSEE RIVER
                                          BRIDGE

0437 PM    HAZEL GREEN               AL   0.25 IN HAIL
08/26/02   MADISON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:03 PM CDTSevere Thunderstorm WarningBMXJackson27 min
Aug 26, 3:23 PM CDTSevere Thunderstorm WarningBMXMadison37 min
Aug 26, 3:47 PM CDTSevere Thunderstorm WarningBMXEtowah43 min
Aug 26, 4:08 PM CDTSevere Thunderstorm WarningBMXMarshall, Morgan37 min
Aug 26, 4:20 PM CDTSevere Thunderstorm WarningBMXMadison55 min
Aug 26, 4:26 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, Marshall49 min
Aug 26, 4:41 PM CDTSevere Thunderstorm WarningBMXJackson49 min
Aug 26, 5:39 PM CDTSevere Thunderstorm WarningBMXJackson36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.